Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 34, NWS Topeka, KS

May 11, 1998Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 11, 1998, 8:42 PM CDT for Ottawa County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 1998, 8:42 PM CDT (01:42 UTC)
Expired
May 11, 1998, 9:30 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 9:15 PM CDTHail 0.75Culver, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 6:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

657 
WUUS1 KTOP 120143 RRA
SVRTOP
KSC143-120230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT MON MAY 11 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 930 PM CDT

* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST-NORTHWEST OF SALINA...MOVING
  EAST-NORTHEAST AT 25 MPH.

THIS STORM WILL PRODUCE HAIL FROM AROUND TESCOTT TOWARD CULVER AND
BENNINGTON.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.


DLR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:25 PM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, May 11, 2:25 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
225 PM CDT MON MAY 11 1998

...MAIN FORECAST PROBLEM IS SEVERE THREAT TONIGHT.

18Z SURFACE MAP HAD 1000 MB LOW OVER WESTERN KANSAS WITH LOW 60S DEW
POINTS OVER CENTRAL KANSAS.  PRESSURES CONTINUE TO FALL OVER NORTH
CENTRAL KANSAS...WITH A 3 MB FALL AT CONCORDIA AT 18Z.  PROFILERS
SHOW STRONG LOW LEVEL SOUTHERLY FLOW...WITH GOOD TURNING.  HILLSBORO
HAD A HELICITY OF 400 AT 18Z.  SATELLITE DERIVED CAPES WERE IN THE
1500 TO 2000 J/KG RANGE OVER NORTH CENTRAL KANSAS AS OF 18Z...WITH
ADAP SHOWING GOOD SURFACE MOISTURE CONVERGENCE AHEAD OF THE LOW.

GENERALLY FOLLOWED THE ETA/NGM FOR THIS FORECAST AS THE AVN LOOKS
TOO AGGRESSIVE WITH THE RETURN FLOW TUESDAY AND WEDNESDAY.

WITH COMBINATION OF SHEAR...INSTABILITY AND LIFT FROM APPROACHING
SHORT WAVE...WOULD EXPECT A FEW SEVERE STORMS TO DEVELOP OVER NORTH
CENTRAL KANSAS AFTER 22Z.  ETA SLIDES THE BEST INSTABILITY AND LIFT
EAST TO NORTHEAST KANSAS BY 06Z...SO WOULD EXPECT STORMS TO MAINTAIN
THROUGH THE NIGHT.  BEST CHANCES FOR STORMS LOOK TO BE NORTH OF
INTERSTATE 70.

WIND SHIFT SHOULD PUSH INTO NORTH CENTRAL KANSAS LATE TONIGHT...BUT
MAY NEVER MAKE IT THROUGH NORTHEAST KANSAS.  THINK FRONT WILL WASH
OUT OVER NORTHEAST KANSAS TUESDAY MORNING...WITH WEAK SOUTHERLY FLOW
RETURNING TO THE AREA BY 00Z WEDNESDAY.  ETA DEVELOPS A FAIR AMOUNT
OF INSTABILITY OVER EASTERN KANSAS TUESDAY AFTERNOON.  DONT SEE
MUCH IN THE WAY TO FOCUS THE INSTABILITY...AND WITH WEAK DOWNWARD
MOTION ALOFT...WILL LEAVE FORECAST DRY.

LOW PRESSURE BEGINS TO TAKE SHAPE OVER THE WESTERN HIGH PLAINS ON
WEDNESDAY AS THE DEEP UPPER TROUGH OVER US WEST COAST DRIFTS
EASTWARD.  ONCE AGAIN...ANY FOCUS OR LIFT REMAINS NORTH OR WEST OF
THE AREA SO WILL KEEP FORECAST DRY.

GENERALLY PREFERRED WARMER NGM/FWC GUIDANCE TO AVN/FAN NUMBERS.

.TOP...NONE.

58

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:08 PM CDTSevere Thunderstorm WarningTOPOttawa32 min
May 11, 8:33 PM CDTSevere Thunderstorm WarningTOPCloud32 min
May 11, 9:00 PM CDTSevere Thunderstorm WarningTOPCloud45 min
May 12, 12:32 AM CDTSevere Thunderstorm WarningTOPOsage33 min
May 12, 1:25 AM CDTSevere Thunderstorm WarningTOPLyon50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.